Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2008, 7:19 PM CDT for 4 counties in Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 7:19 PM CDT (00:19 UTC)
- Expired
- May 25, 2008, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:25 PM CDT | HAIL 1 | 6 Wnw Solomon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1985 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 260020
SVRTOP
KSC027-041-061-143-260100-
/O.NEW.KTOP.SV.W.0076.080526T0019Z-080526T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
WESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TALMAGE...OR 10 MILES NORTHWEST OF ABILENE...MOVING EAST AT 31 MPH.
* LOCATIONS IMPACTED INCLUDE...
TALMAGE...
ABILENE...
ENTERPRISE...
MOONLIGHT...
CHAPMAN...
MILFORD LAKE...
MILFORD STATE PARK...
GEARY COUNTY STATE PARK...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 295.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3922 9688 3921 9686 3887 9683 3883 9737
3891 9737 3892 9739 3893 9739 3894 9737
3895 9737 3895 9752 3912 9755
TIME...MOT...LOC 0019Z 265DEG 27KT 3904 9729
$$1 follow-up statement
000
WWUS53 KTOP 260056
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SUN MAY 25 2008
KSC027-041-061-143-260105-
/O.EXP.KTOP.SV.W.0076.000000T0000Z-080526T0100Z/
CLAY-OTTAWA-GEARY-DICKINSON-
755 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DICKINSON...WESTERN
GEARY...SOUTHEASTERN OTTAWA AND SOUTHERN CLAY COUNTIES WILL EXPIRE AT
800 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 296.
AT 755 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3922 9688 3921 9686 3887 9683 3883 9737
3891 9737 3892 9739 3893 9739 3894 9737
3895 9737 3895 9752 3912 9755
TIME...MOT...LOC 0055Z 265DEG 27KT 3906 9694
$$
STARKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:55 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 25, 3:55 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT SUN MAY 25 2008 .DISCUSSION... ...TONIGHT AND TOMORROW... MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER THIS EVENING TRANSITIONING TO FLOODING EVENT OVERNIGHT. STATIONARY BOUNDARY SHOULD SETUP VERY NEAR I-70 OVERNIGHT. LATEST NAM RUN DID BRING THIS BOUNDARY A BIT FURTHER SOUTH THAN PREVIOUS RUNS...AND WITH VERY STRONG LLJ FORMING OVERNIGHT I EXPECT TRAINING THUNDERSTORM TO DEVELOP AND PRODUCE VERY HEAVY RAIN. HPC QPF IS NEARLY 3 INCHES OVERNIGHT. SHOULD SEE A BREAK TOMORROW AS LLJ WEAKEN DURING THE DAY BEFORE THE POTENTIAL FOR HEAVY RAIN REAPPEARS. SEVERE THREAT AGAIN TOMORROW AS WE DONT CHANGE THE AIRMASS AND WILL ADVECT MORE MOISTURE BACK INTO AREA. FLOODING CONCERNS TOMORROW COULD BE OVER THE SAME AREA AS TONIGHT. TROUBLESOME WARM FRONT WILL HANG ALONG A SW/NE AXIS BISECTING THE WARNING AREA THROUGH MONDAY NIGHT...SETTING THE STAGE TO PROLONG THE SEVERE WEATHER AND HEAVY RAIN THREAT. POSITION OF THE FRONT WILL BE DEPENDANT ON THE SET-UP OF CONVECTION TONIGHT. CONVECTION WILL INITIATE ALONG THE BOUNDARY BY LATE AFTERNOON. DEEP...RICH MOISTURE WILL ADVECT NORTHWARD THROUGH THE THE NIGHT...WHICH WILL HELP TO SUSTAIN CONVECTION. PWATS IN THE 1.5 TO 2 INCH RANGE REFLECT THE MOISTURE LADEN ENVIRONMENT. 500H SHORTWAVE WILL SLIP THROUGH THE FLOW AS WELL...AND UPPER LEVELS WILL LEND SUPPORT WITH THE LOCAL CWA IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET STREAK...PROMOTING LARGE SCALE UPPER DIVERGENCE. EXPECT AN MCS TO TRACK ALMOST DUE EASTWARD OVERNIGHT. IN ADDITION...WITH AN EASTERLY COMPONENT TO THE LOW LEVEL WINDS...MAY SEE BACKBUILDING OR TRAINING CELLS. ALL AND ALL...HEAVY RAIN LOOKS LIKELY...BUT PLACEMENT OF HEAVIEST AXIS STILL A BIT UNCLEAR. GFS A BIT FURTHER NORTH WITH THE WARM FRONT THAN THE NAM. TOOK MORE OF A BLEND APPROACH OF THE TWO...HIGHLIGHTING LOCATIONS ALONG I-70 TO SEE THE HEAVIEST RAINFALL IN THIS TIME FRAME...WITH LOCAL AMOUNTS GREATER THAN 2-3 INCHES POSSIBLE. SEVERE WEATHER ALSO FAVORABLE IN THIS ENVIRONMENT WITH CAPE VALUES AROUND 2500-3000 J/KG AND STEEP MIDLEVEL LAPSE RATES. AFOREMENTIONED EASTERLY COMPONENT TO THE LOW LEVEL FLOW WILL PROVIDE FAVORABLE SHEAR FOR STORM DEVELOPMENT AND WILL ENHANCE THE POSSIBILITY FOR TORNADOES...ESPECIALLY IN THE VICNINTY OF THE FRONT. LONG LONG TERM...MODELS REASONABLY CONSISTENT WITH ONE ANOTHER. 500H FLOW BECOMES MORE WESTERLY BY THUR...WITH SEVERAL WEAK WAVES PROGGED TO PUSH ON THROUGH THE FLOW. THE FIRST WILL SLIDE THROUGH THUR NITE...COINCIDENT WITH INCREASING WARM/MOIST ADVECTION ON THE NOSE OF THE LOW LEVEL JET OVERNIGHT. NEXT...DEEPER WAVE ON TRACK FOR FRI NITE/SAT. 25/12Z GFS NOW A BIT SLOWER WITH THE WAVE...COMING MORE INTO LINE WITH THE SLOWER PROGRESSION OF THE EC/ENS MEAN. BUT...DOES MAINTAIN A MORE SOUTHERLY TRACK THAN OTHER GUIDANCE. LUNDE .AVIATION... AVIATION CONCERN OVER THE NEXT 24 HOURS ARE CENTERED ON THE THUNDERSTORM THREAT. EXPECT STATIONARY SURFACE BOUNDARY TO FORM ALONG I-70...AND THUNDERSTORM SHOULD DEVELOP ALONG THIS BOUNDARY AFTER 00 UTC. PERSISTENT MOISTURE SHOULD ALLOW NUMEROUS STORMS TO TRACK OVER THE SAME AREA...SO TAF SITES WILL HAVE A LONG PERIOD OF THUNDERSTORM MENTIONED. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 10 AM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012- KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036- KSZ037-KSZ038-KSZ039-KSZ040. && HARDING/LUNDE
Hazardous weather outlook, May 25, 3:48 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT SUN MAY 25 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-262100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG A FRONTAL BOUNDARY EXTENDING FROM NORTH CENTRAL TO SOUTHWEST KANSAS. SUFFICIENT INSTABILITY AND LOW LEVEL WIND SHEAR WILL MAKE IT POSSIBLE FOR STORMS TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES...PRIMARILY ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. TONIGHT...THE STORMS ARE EXPECTED TO CONGEAL INTO A LINE...AND PUSH ACROSS THE ENTIRE OUTLOOK AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS ASSOCIATED WITH THE LINE. IN ADDITION...AN EXTREMELY MOIST AIRMASS WILL BE IN PLACE OVER THE OUTLOOK AREA. AS A RESULT...THUNDERSTORMS WILL BE EXCEPTIONALLY EFFICIENT RAINFALL PRODUCERS. RAINFALL AMOUNTS OF 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. AT THIS TIME...THE PLACEMENT OF THE AXIS OF THE HEAVIEST RAINFALL LOOKS TO BE FOCUSED MAINLY ALONG AND NORTH OF INTERSTATE 70. FLASH FLOODING IS POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS AS A RESULT. RIVERS ACROSS NORTHEAST KANSAS WILL ALSO RESPOND TO THE HEAVY RAINFALL...AND MAY RISE OUT OF THEIR BANKS. THE BIG BLUE RIVER AT BLUE RAPIDS IS ALREADY NEAR FLOOD STAGE...AND IS EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL RETURNS MONDAY. THE FRONTAL BOUNDARY THAT SERVED AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT SUNDAY WILL AGAIN LIGHT UP MONDAY AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES THE PRIMARY THREATS. STORMS WILL MERGE INTO A LINE AGAIN MONDAY NIGHT AND PUSH EASTWARD...AND THE THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL OVERSPREAD THE REST OF THE OUTLOOK AREA AS THE LINE PUSHES THROUGH. HEAVY RAIN IS AGAIN POSSIBLE WITH THESE STORMS...AND AN ADDITIONAL 1 TO 2 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. RAIN FALLING ON ALREADY SATURATED GROUND MAY EXACERBATE WATER PROBLEMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THUNDERSTORMS WILL COME TO AN END FROM NORTHWEST TO SOUTHEAST TUESDAY MORNING...BUT RAINFALL AND EMBEDDED THUNDERSTORMS MAY PERSIST THROUGH EARLY WEDNESDAY MORNING. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL KANSAS THIS EVENING...AND NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT THROUGH MONDAY MORNING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. LUNDE
In the hours before
Local storm report, May 25, 6:11 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST CONCORDIA 39.57N 97.66W
05/25/2008 E59 MPH CLOUD KS ASOS
&&
JBLocal storm report, May 25, 6:13 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST CONCORDIA 39.57N 97.66W
05/25/2008 M59 MPH CLOUD KS ASOS
&&
JBLocal storm report, May 25, 6:18 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST BELLEVILLE 39.82N 97.63W
05/25/2008 E60 MPH REPUBLIC KS PUBLIC
FENCE WITH CONCRETE POSTS BLOWN DOWN.
&&
HARDINGLocal storm report, May 25, 6:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL SSE MINNEAPOLIS 39.12N 97.70W
05/25/2008 E1.00 INCH OTTAWA KS TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL
&&
JLSSpecial weather statement, May 25, 6:38 PM CDT, 41 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT SUN MAY 25 2008 KSZ034-260045- OTTAWA- 638 PM CDT SUN MAY 25 2008 THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 24 MPH ACROSS SOUTHERN AND CENTRAL OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 50 MPH...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...BENNINGTON...WELLS AND NILES. SEEK SHELTER INSIDE A STURDY BUILDING IF THESE STORMS APPROACH YOUR LOCATION. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 10 PM CDT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. STARK
Special weather statement, May 25, 6:48 PM CDT, 31 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 648 PM CDT SUN MAY 25 2008 KSZ020-021-034-260015- CLAY-CLOUD-OTTAWA- 648 PM CDT SUN MAY 25 2008 THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS NORTHEAST OTTAWA...SOUTHWEST CLOUD...AND CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILTONVALE...OAK HILL...IDANA...MORGANVILLE AND CLAY CENTER. A TORNADO WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 39 min |
| May 26, 10:12 AM CDT | Areal Flood Advisory | TOP | Douglas, Lyon | 17 days |
| May 26, 3:48 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 4 more | 21 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.